Home
Up
Help for Problems
Appointment Booking
Consultation
Question of the Month
FAQ
Newsletter
Media Coverage
Search
Links
Books
Dr Redmond Biography
Research
Privacy Statement




 

Question of the Month

Q:  I was reading the site regarding Androgenic Alopecia. I have been on 150mg of Spiro for almost six months. I get conflicting messages on weather it is safe or not. My endocrinologist said no way to me using Spiro until he seen in person how this was effecting me emotionally. I was wondering if in your experience treating women with Spironolactone, if you have seen them develop any health problems from this medication or would you say that it is a fairly safe drug to use?


A: All medications, even nonprescription ones, have possible side effects so it can never be said that anything is absolutely safe. And safety also depends on individual sensitivity, other medications someone is on, and other factors. Spironolactone is not FDA approved for androgenic disorders but is widely used for these conditions. Based on my experience with several thousand women over 20 years, I do think spironolactone is quite safe for most women. Main side effects are:

1) Slight dehydration from the diuretic effect. Dehydration can cause lethargy and so affect mood. This can be prevented by increasing water intake. Some think spironolactone can sometimes help PMS.

2) Irregular menstrual bleeding. Not everyone who takes spironolactone has changes in her cycle. They can usually be prevented by oral contraceptives or other methods.

3) Women on spironolactone should use effective contraception. There is theoretical concern that spironolactone, because it blocks testosterone, could interfere with development of a male fetus. This has not been reported but no one should take a chance with the health of an unborn baby. Once spironolactone is stopped, it will not affect a future pregnancy.

4) Spironolactone can raise potassium, especially in combination with certain other medications. For people with healthy kidneys, this should not be a problem. However this is one of the reasons spiro should never be taken unless prescribed by a physician who knows your health situation.

If you think spironolactone is having a particular adverse effect, you should discuss this with your physician. Whether or not caused by medication, any symptoms which concern you should be checked out.

Hope this is helpful.

Sincerely,
Geoffrey Redmond, MD


Read Other Questions ->

Read Articles on Similar Subjects ->

Home  Consultation  Help for Hormone Problems   Question of the Month   FAQ
Newsletter  Media Coverage 
Links  Biography  Research   Privacy Statement   Map to Clinic

Information provided by Hormone Center of New York  212-338-0002
Copyright © 2008 Hormone Center of New York.
E-mail: info@hormonehelpny.com 
 

This web site is not intended as a substitute for medical advice.
The reader should regularly consult a physician in all matters relating to his/her health,
and particularly in respect of any symptoms that may require diagnosis or medical attention.

Copyright © 2008 Hormone Center of New York.  Last modified: 03/23/08
Site designed and hosted by